Alert archive / Tennessee / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 152, NWS Memphis, TN

July 18, 2013Haywood County, Lauderdale County, Tipton County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Jul 18, 2013, 3:33 PM CDT for Haywood County, Lauderdale County, Tipton County, Tennessee. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2013, 3:33 PM CDT (20:33 UTC)
Expired
Jul 18, 2013, 4:00 PM CDT
In force
27 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Haywood County, TN, Lauderdale County, TN, Tipton County, TN

The radar

The Memphis radar (KNQA), 34 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.6 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2013-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1817 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2013-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1817 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1227 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

372 
WUUS54 KMEG 182033
SVRMEG
TNC075-097-167-182100-
/O.NEW.KMEG.SV.W.0152.130718T2033Z-130718T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
333 PM CDT THU JUL 18 2013

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN HAYWOOD COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHEASTERN LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...
  EASTERN TIPTON COUNTY IN SOUTHWEST TENNESSEE...

* UNTIL 400 PM CDT

* AT 332 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS
  STORM WAS LOCATED 15 MILES EAST OF BRIGHTON...OR 10 MILES EAST 
OF   COVINGTON...AND MOVING SOUTHWEST AT 40 MPH. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RURAL AREAS
  OF EASTERN TIPTON...SOUTHEASTERN LAUDERDALE AND SOUTHWESTERN
  HAYWOOD COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3567 8947 3551 8947 3544 8937 3539 8957
      3540 8960 3538 8964 3548 8976
TIME...MOT...LOC 2032Z 065DEG 37KT 3551 8951

$$
1 follow-up statement
997 
WWUS54 KMEG 182059
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
359 PM CDT THU JUL 18 2013

TNC075-097-167-182109-
/O.EXP.KMEG.SV.W.0152.000000T0000Z-130718T2100Z/
HAYWOOD TN-LAUDERDALE TN-TIPTON TN-
359 PM CDT THU JUL 18 2013

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN TIPTON...SOUTHEASTERN
LAUDERDALE AND SOUTHWESTERN HAYWOOD COUNTIES WILL EXPIRE AT 400 PM
CDT...

AT 359 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

LAT...LON 3567 8947 3551 8947 3544 8937 3539 8957
      3540 8960 3538 8964 3548 8976
TIME...MOT...LOC 2059Z 065DEG 37KT 3539 8982

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:29 PM CDT, 4 minutes earlier.

Area forecast discussion, Jul 18, 3:29 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
329 PM CDT THU JUL 18 2013

.DISCUSSION...

GOOD MODEL AGREEMENT THROUGH THE WEEKEND...ALLOWING FOR BETTER
THAN AVERAGE FORECAST CONFIDENCE. A LARGE ENLONGATED RIDGE TO THE
NORTH WITH A SHORTWAVE MOVING ODDLY EAST TO WEST UNDER THE RIDGE
THIS AFTERNOON PRODUCING THUNDERSTORMS AND SHOWERS ACROSS THE
REGION. THESE STORMS HAVE HAD VERY HEAVY RAINFALL AND LOTS OF
FREQUENT LIGHTNING. SEVERE THREAT IS MINIMAL...THOUGH GUSTY WINDS
WITH WET MICROBURSTS WILL BE POSSIBLE THROUGH THE EARLY EVENING.
THESE STORMS WILL DISSIPATE AS THE EVENING CONTINUES...ENDING MOST
LIKELY BY OR SHORTLY AFTER MIDNIGHT.

USED A SOLID MODEL BLEND AS THE NAM/GFS/EURO ALL PRETTY MUCH
LOOKED THE SAME THROUGH SUNDAY. RIDGING PUSHES EAST AND WEAKENS
WITH TROUGH DIGGING INTO THE UPPER MS VALLEY AND THE GREAT LAKES
FRIDAY INTO SATURDAY. WE LOSE UPPER LEVEL FORCING TOMORROW AS
OPPOSED TO TODAY...BELIEVE THAT THE COVERAGE FOR SHOWERS AND
THUNDERSTORMS WILL BE MUCH LESSER AND WILL HOLD THE COVERAGE TO
ISOLATED WORDING. FRONT WILL START TO DROP INTO THE REGION ON
SATURDAY AND LINGER INTO SUNDAY WITH DECENT RAINFALL CHANCES EACH
DAY.

FRONT LOOKS TO LINGER THROUGH THE EARLY PORTIONS OF THE
WEEK...WITH SOME RAIN CHANCES EACH DAY.

-ABS

&&

.AVIATION...

18Z TAF CYCLE (18/18Z-19/18Z)

NUMEROUS SHOWERS HAVE POPPED UP ACROSS THE MIDSOUTH AT THIS TIME.
EXPECT DEVELOPMENT UNTIL AROUND 8 PM. THUNDERSTORMS TO MOVE
GENERALLY WEST SOUTHWEST ONCE THEY GET GOING. DOWNBURSTS WILL
ACCOMPANY SOME OF THESE STORMS ALONG WITH SMALL HAIL.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  74  94  74  92 /  20  20  20  50
MKL  72  92  72  92 /  20  20  20  50
JBR  74  94  73  93 /  20  20  20  50
TUP  73  92  72  92 /  20  40  20  50

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jul 18, 5:00 AM CDT, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
500 AM CDT THU JUL 18 2013

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-191200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
500 AM CDT THU JUL 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 18, 12:19 PM CDT, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1219 PM CDT THU JUL 18 2013

MSZ010-011-181745-
QUITMAN MS-COAHOMA MS-
1219 PM CDT THU JUL 18 2013

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1245 PM CDT FOR...

  CENTRAL COAHOMA COUNTY IN NORTHWEST MISSISSIPPI...
  WEST CENTRAL QUITMAN COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 8 MILES NORTHEAST OF CLARKSDALE AT 1219 PM
CDT...MOVING SOUTHWEST AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN COAHOMA AND QUITMAN COUNTIES...INCLUDING LOCATIONS NEAR
CLARKSDALE...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT
WEATHER ALERT ALSO INCLUDES MOON LAKE.

&&

LAT...LON 3409 9057 3423 9067 3432 9041 3423 9036
TIME...MOT...LOC 1719Z 055DEG 7KT 3424 9045
Special weather statement, Jul 18, 12:36 PM CDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1236 PM CDT THU JUL 18 2013

TNZ003-181800-
WEAKLEY TN-
1236 PM CDT THU JUL 18 2013

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 100 PM CDT FOR...

  NORTHEASTERN WEAKLEY COUNTY IN NORTHWEST TENNESSEE...

A LINE OF STRONG THUNDERSTORMS PRODUCING PEA SIZE HAIL OR LARGER AND
WINDS AT LEAST 40 MPH WAS LOCATED FROM 4 MILES NORTHEAST OF
PALMERSVILLE TO 4 MILES SOUTH OF PALMERSVILLE AT 1237 PM CDT...MOVING
WEST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THESE THUNDERSTORMS.

PEOPLE IN WEAKLEY COUNTY SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3650 8852 3628 8853 3626 8870 3625 8881
      3650 8880
TIME...MOT...LOC 1737Z 080DEG 11KT 3647 8856 3636 8861
Special weather statement, Jul 18, 12:56 PM CDT, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1256 PM CDT THU JUL 18 2013

ARZ018-026-181830-
CRAIGHEAD AR-GREENE AR-
1256 PM CDT THU JUL 18 2013

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 130 PM CDT FOR...

  NORTH CENTRAL CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  SOUTHWESTERN GREENE COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 3 MILES NORTH OF BONO AT 1257 PM CDT...
MOVING NORTHEAST AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN CRAIGHEAD AND GREENE COUNTIES...INCLUDING LOCATIONS NEAR
BONO AND LAKE FRIERSON STATE PARK...SHOULD MONITOR THIS STORM
CLOSELY.

&&

LAT...LON 3605 9074 3597 9062 3589 9080 3595 9085
TIME...MOT...LOC 1757Z 231DEG 8KT 3595 9077
Local storm report, Jul 18, 1:37 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
137 PM CDT THU JUL 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     TSTM WND DMG     3 S AMORY               33.94N 88.48W
07/18/2013                   MONROE             MS   EMERGENCY MNGR

            SEVERAL LARGE TREES BLOWN DOWN IN A SMALL AREA SOUTH OF
            AMORY.

&&

MRM
Special weather statement, Jul 18, 2:35 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
235 PM CDT THU JUL 18 2013

MSZ007-182000-
TUNICA MS-
235 PM CDT THU JUL 18 2013

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 300 PM CDT FOR...

  NORTHERN TUNICA COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 6
MILES NORTHEAST OF NORTH TUNICA AT 235 PM CDT...MOVING SOUTHWEST AT
15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN TUNICA COUNTY SHOULD MONITOR THIS STORM CLOSELY. THIS
SIGNIFICANT WEATHER ALERT ALSO INCLUDES HORSESHOE LAKE.

&&

LAT...LON 3484 9027 3478 9021 3461 9037 3471 9050
TIME...MOT...LOC 1935Z 056DEG 14KT 3477 9031
Special weather statement, Jul 18, 2:38 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
238 PM CDT THU JUL 18 2013

TNZ020-051-052-182015-
CROCKETT TN-GIBSON TN-MADISON TN-
238 PM CDT THU JUL 18 2013

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 315 PM CDT FOR...

  SOUTHEASTERN CROCKETT COUNTY IN NORTHWEST TENNESSEE...
  SOUTH CENTRAL GIBSON COUNTY IN NORTHWEST TENNESSEE...
  NORTHWESTERN MADISON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 3
MILES NORTH OF FAIRVIEW AT 238 PM CDT...MOVING WEST AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN CROCKETT...GIBSON AND MADISON COUNTIES...INCLUDING
LOCATIONS NEAR HUMBOLDT...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3568 8907 3570 8910 3584 8914 3587 8884
      3577 8879
TIME...MOT...LOC 1938Z 078DEG 24KT 3581 8888

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 12:36 PM CDTSpecial Weather StatementMEGWeakley24 min
Jul 18, 2:38 PM CDTSpecial Weather StatementMEGCrockett37 min
Jul 18, 3:13 PM CDTSevere Thunderstorm WarningMEGHaywood47 min
Jul 18, 3:47 PM CDTSpecial Weather StatementMEGFayette43 min
Jul 18, 3:54 PM CDTSevere Thunderstorm WarningMEGFayette, Shelby, Tipton36 min
Jul 18, 4:13 PM CDTFlash Flood WarningMEGFayette, Shelby, Tipton3 hr
Jul 18, 4:32 PM CDTSpecial Weather StatementMEGShelby28 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.